What are the medicines and treatments for a cold?

There are no medicines that can cure the common cold, but there are some simple but effective ways you can relieve your symptoms, as well as taking over-the-counter medicines for pain and fever or a blocked nose (nasal congestion).

Most people who have a cold and who are generally healthy and well will get better in 7–10 days without any treatment, because the body’s immune system can take care of the infection on its own.

Colds are caused by a virus, so antibiotics won’t help. Antibiotics do not kill viruses.

Rest is important if you have a cold because it helps your immune system fight the cold and can make you feel better.

See your doctor if your symptoms get worse or if your symptoms don’t improve after 10 days.

Antibiotics won’t help treat your cold

Antibiotics will not:

  • help a cold get better faster
  • stop a cold from getting worse
  • stop a cold spreading to other people.

Good quality, reliable clinical studies have shown that antibiotics do not improve the symptoms of a cold.

Using antibiotics when you don’t need them can contribute to the problem of antibiotic resistance.

Find out more about the common side effects of antibiotics, what antibiotic resistance is and what you can do to prevent it.

Dr Nick Carr explains why antibiotics won’t help a cold get better faster, or stop a cold from spreading or getting worse. Find out who really needs antibiotics and when.

Throat lozenges

Sucking a throat lozenge or an ice cube can help to soothe a sore throat. Image: Cindy Haggerty / Shutterstock.com

What can I do to relieve my symptoms?

  • Rest
  • Drink plenty of water and non-alcoholic fluids
  • Avoid exposure to cigarette smoke
  • Inhale steam to help relieve a blocked nose. Supervise your child while they breathe in steam from a hot bath or shower in a closed room.

You can help soothe a sore throat by:

  • gargling with warm salty water
  • sucking on an ice cube or a throat lozenge
  • drinking hot water with honey and lemon — a simple and effective home remedy.

Medicines for managing the symptoms of a cold

There are medicines you can take to help manage the symptoms of a cold.

These include:

  • paracetamol and ibuprofen for relieving pain and fever
  • decongestants and saline nasal sprays or drops for relieving a blocked nose.

Other options include:

Medicines for relieving pain and fever

  • Adults and children older than 1 month can take paracetamol.
  • Adults and children older than 3 months can take ibuprofen.
  • The dose of paracetamol or ibuprofen for children is worked out according to how much your child weighs. Read more about measuring and administering a child’s dose of medicine.
  • Some people may not be able to take paracetamol or ibuprofen.
  • Do not give aspirin for pain or fever to children younger than 12 years as it may cause serious side effects.
  • Do not use aspirin for fever in children younger than 16 years. This is because Reye’s syndrome, which can affect brain function and cause liver damage, has been associated with aspirin use in children (this is rare)*.

Fevers are common in young children, especially if they have a chest infection or after a vaccination. A fever (a temperature of 38.5°C or higher) doesn’t necessarily mean you or your child has a serious illness. In fact, a fever helps the body's immune system to fight infection.

Read more about how to treat a fever and measuring and administering a child’s dose of medicine.

*Rare: fewer than 1 in 1000 people will experience the side effect.

Some tips for using pain and fever medicines safely

  • Paracetamol (or ibuprofen) is also a common ingredient in some cold and flu medicines, so it is important to check the active ingredients on the label of your medicine to avoid “doubling up” and taking other medicines that also contain paracetamol.
  • It is important that you tell your health professional about all the medicines you or anyone in your care is taking — including prescription, over-the-counter and complementary (herbal, ’natural’, vitamin or mineral supplements) medicines. This is because all medicines, including herbal and natural medicines, can cause side effects and may interact with other medicines.
  • Some medicines cannot be taken by people with particular medical conditions, by people who are also taking certain other medicines, by young children, during pregnancy or when breastfeeding.
To choose the best medicine for you or your child ask your pharmacist or doctor for advice and always read the label on your medicine.

Read more about paracetamol, ibuprofen and aspirin.

Nasal sprays can relieve a blocked nose

Nasal decongestants can be tablets, sprays or drops. Image: Elena Schweitzer/Shutterstock.com

Medicines to relieve a blocked nose (nasal congestion)

Intranasal decongestants can help to relieve a blocked nose, but should not be used for more than 4 or 5 consecutive days to avoid rebound nasal congestion.

Medicated nasal decongestants must not be used in babies younger than 6 months, as rebound congestion may cause breathing difficulty. Decongestants containing pseudoephedrine, phenylephrine, oxymetazoline or xylometazoline must not be used in children younger than 6 years. Use salt water (saline) nasal sprays or drops instead of a nasal decongestant for these children.

Read more about nasal decongestants.

Before using any medicine, check with a doctor or pharmacist about the safest one for you or your child. Always read the information on the label and the consumer medicine information (CMI) leaflet that comes with your medicine.

See your doctor if your symptoms get worse or if your symptoms don’t improve after 10 days.

'Cough and cold’ medicines

Cough and combination ‘cough and cold’ medicines are available and may relieve your symptoms, but there is not enough information from good quality clinical trials proving their effectiveness, particularly in children.

Cough and cold medicines should not be given to children younger than 6 years old. Ask a doctor, pharmacist or nurse practitioner for advice before giving cough and cold medicines to children aged 6 to 11 years.

Before using any medicine, check with a doctor or pharmacist about the safest one for you or your child. Always read the information on the label and the consumer medicine information (CMI) leaflet that is available from your pharmacist.

Find more information about the cough and cold medicines and nasal decongestants affected by this change.

Complementary medicines

While some people may find vitamins (e.g. vitamin C), mineral supplements (e.g. zinc) or herbal medicines (e.g. echinacea) helpful, there is not enough information from good quality clinical trials to show that vitamin or mineral supplements or herbal medicines help to treat or prevent respiratory tract infections.

There is also generally limited information on the safety of vitamins, minerals and complementary medicines, and some can cause side effects.

Severe bacterial infection following a cold

Very occasionally, you can get a second infection caused by bacteria that is a complication of your cold. This kind of infection is not common (occurring in about 2 in 100 people who have a cold). Most people (80%) who have this kind of infection won’t need antibiotics even though it is caused by bacteria, as the body’s immune system will take care of the infection after about 2 weeks. Some people are more at risk of complications or may get very sick, so these people will be given antibiotics to prevent such complications.

Phone for medicines information

Call NPS Medicines Line on 1300 MEDICINE (1300 633 424) to get information about your prescription, over-the-counter and complementary medicines (herbal, ‘natural’, vitamins and mineral supplements) from a pharmacist. Your call will be answered by healthdirect Australia.

References
  • Rossi S, ed. eAMH [online]. Adelaide: Australian Medicines Handbook, July 2012.
  • Respiratory Expert Group. Therapeutic Guidelines: Acute rhinosinusitis. Melbourne: Therapeutic Guidelines Ltd; March 2012 (accessed 27 March 2012).
  • Arroll B, Kenealy T. Antibiotics for the common cold and acute purulent rhinitis. Cochrane Database of Systematic Reviews. 2005, Issue 3. Art. No.: CD000247. DOI: 10.1002/14651858.CD000247.pub2. (Accessed 20 March 2012).
  • Ask Your Pharmacist. Changes to the use of Cough and Cold medicines in children. September 2012.  (Accessed 10 October 2012)